Somalis urge government to ban khat

Anti-khat demonstrators The demonstrators are calling for the government to ban khat

Related Stories

About 100 members of the Somali community have demonstrated outside Downing Street to call on the government to ban a herbal high.

Khat, which is illegal in the US and many countries in Europe, has been chewed for centuries in east Africa and the Middle East.

The campaigners said it caused medical problems and family breakdowns.

The Advisory Council for the Misuse of Drugs is currently reviewing the harms associated with khat.

Effects of chewing the leaves of the khat plant include euphoria and extreme talkativeness, but side effects can include dizziness, heart problems and anxiety.

'Mental health'

Fears have been raised that the stimulant is contributing to mental health problems within the communities that use it.

Richard Hamilton, Africa editor for the BBC World Service, attended the demonstration.

He said research suggested that more than a third of the over 100,000 Somalis in the UK have admitted to consuming khat on a regular basis.

What is khat?

Khat
  • Khat refers to the leaves and shoots of the Catha edulis - a flowering shrub native to the Horn of Africa and Arabian peninsula
  • Khat has many names including "qat" (Yemen), "jad" or "chad" (Ethiopia, Somalia), "miraa" (Kenya) or "marungi" (Uganda, Rwanda)
  • Khat leaves contain stimulant substances that have amphetamine-like properties
  • Khat contains cathine and cathinone which, as isolated substances, are banned in the UK, but in khat leaves are not
  • It is chewed mainly by men in khat houses known as mafrishes, though there is anecdotal evidence of growing use by teenagers and women

The demonstrators said that the drug caused mental illness, depression, cancer and death from liver failure.

They added that the social impact of khat has kept men away from work and led to the disintegration of families and local communities.

Abukar Awale, who organised the demonstration, is himself a former khat addict.

"The number of families who are breaking down due to khat is beyond your imagination," he said.

"There is clear evidence of medical and social harm.

"I'd like to bring to your attention a report which came out in 2011, called 'khat related deaths' there are fourteen cases - all young men, all of them died of liver failure.

"They are not related. The one factor they all have in common is excessive khat use, which leads us to believe there is huge evidence of medical harm."

A Home Office spokesman said: "The Advisory Council for the Misuse of Drugs (ACMD) is currently reviewing the harms associated with khat.

"The government is required to consult the ACMD and will not prejudge this advice.

"The home secretary will consider the advice fully when it has been received, which is likely to be later this year."

More on This Story

Related Stories

The BBC is not responsible for the content of external Internet sites

BBC London

Weather

London

Min. Night 7 °C

Features & Analysis

  • Martin Gardner as a young manThink hard

    Was this man the world's greatest puzzle master?


  • Carved pumpkinTrick or treat

    What did a riot at a pumpkin festival show about race in US?


  • A woman puts on a surgical mask during hospital Ebola training in Alabama.'Dark continent'

    Is prejudice fuelling Ebola outbreak hysteria in the US?


  • Oscar de la Renta and Oprah WinfreyIn pictures

    The life and work of Oscar de la Renta


Elsewhere on the BBC

  • FutureThe future is now

    Get the latest updates and biggest ideas from BBC Future’s World-Changing Ideas Summit

Programmes

  • Smart glassesClick Watch

    Smart spectacles go into battle – the prototypes looking to take on Google Glass

BBC © 2014 The BBC is not responsible for the content of external sites. Read more.

This page is best viewed in an up-to-date web browser with style sheets (CSS) enabled. While you will be able to view the content of this page in your current browser, you will not be able to get the full visual experience. Please consider upgrading your browser software or enabling style sheets (CSS) if you are able to do so.